Alert archive / West Virginia / Flash Flood Warnings in 2018

Flash Flood Warning 10, NWS Pittsburgh, PA

June 2, 2018Tucker County, West Virginia

NWS Pittsburgh, PA issued this flash flood warning at Jun 2, 2018, 9:41 AM EDT for Tucker County, West Virginia. It was in force for 6 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 2, 2018, 9:41 AM EDT (13:41 UTC)
Expired
Jun 2, 2018, 3:45 PM EDT
In force
6 hr
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Flood severity
None

County Tucker County, WV

The radar

The Pittsburgh radar (KPBZ), 169 km from the middle of the area, began a volume at 13:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 2, 12:35 PM EDTFLOOD1 E Elk, WVSTANDING WATER AT THE INTERSECTION OF TIMBERLINE ROAD AND APPALACHIAN HIGHWAY
Jun 2, 1:18 PM EDTFLASH FLOODHendricks, WVSOME ROADS ARE CLOSED IN THE TOWN OF HENDRICKS ALONG THE CHEAT RIVER.
Jun 2, 1:43 PM EDTFLASH FLOOD1 W Saint George, WVCLOVER RUN IS HIGH AND RUNNING OVER SR 72

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 217 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 1.7 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2018-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 138 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2018-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
138 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
585 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

707 
WGUS51 KPBZ 021341
FFWPBZ
WVC093-021945-
/O.NEW.KPBZ.FF.W.0010.180602T1341Z-180602T1945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Pittsburgh PA
941 AM EDT SAT JUN 2 2018

The National Weather Service in Pittsburgh has issued a

* Flash Flood Warning for...
  Tucker County in northeastern West Virginia...

* Until 345 PM EDT Saturday.

* At 939 AM EDT, radar and automated rain gauges indicated heavy 
  rain in the warned area. 

  FLASH FLOODING...     Expected.

  ESTIMATED RAINFALL... Up to 1.25 inch.

  ADDITIONAL RAINFALL...Up to 1 inch.

* Some locations that may experience flooding include...
  Parsons...                        Davis...
  Thomas...                         Hendricks...
  Hambleton...                      Benbush...
  Elk...                            Lead Mine...
  Canaan Valley State Park...       Pheasant Run...
  Blackwater Falls...               Davisville...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown. Most flood fatalities occur in vehicles.

Flooding is occurring or imminent. It is important to know where you
are relative to streams and rivers. Campers and hikers should avoid
streams.

Please report flooding by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 3904 7978 3909 7978 3912 7983 3917 7983
      3922 7952 3921 7950 3918 7947 3919 7940
      3921 7934 3921 7931 3919 7929 3915 7933
      3909 7935 3907 7930 3897 7934 3898 7948
      3897 7950

$$

CL
3 follow-up statements
488 
WGUS71 KPBZ 021524
FFSPBZ

Flash Flood Statement
National Weather Service Pittsburgh PA
1124 AM EDT SAT JUN 2 2018

WVC093-021945-
/O.CON.KPBZ.FF.W.0010.000000T0000Z-180602T1945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Tucker WV-
1124 AM EDT SAT JUN 2 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 345 PM EDT FOR
TUCKER COUNTY...

At 1116 AM EDT, radar generally light rain in the warned area. 
Additional showers are expected to develop into early afternoon 
which could add to the already heavy rainfall totals and create 
additional flash flooding.

FLASH FLOODING...     Expected.

ESTIMATED RAINFALL... Up to 1.5 inches.

ADDITIONAL RAINFALL...Up to 1 inch.

Some locations that may experience flooding include...
Parsons...                        Davis...
Thomas...                         Hendricks...
Hambleton...                      Benbush...
Elk...                            Lead Mine...
Canaan Valley State Park...       Pheasant Run...
Blackwater Falls...               Davisville...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown. Most flood fatalities occur in vehicles.

Flooding is occurring or imminent. It is important to know where you
are relative to streams and rivers. Campers and hikers should avoid
streams.

Please report flooding by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 3904 7978 3909 7978 3912 7983 3917 7983
      3922 7952 3921 7950 3918 7947 3919 7940
      3921 7934 3921 7931 3919 7929 3915 7933
      3909 7935 3907 7930 3897 7934 3898 7948
      3897 7950

$$

CL
843 
WGUS71 KPBZ 021747
FFSPBZ

Flash Flood Statement
National Weather Service Pittsburgh PA
147 PM EDT SAT JUN 2 2018

WVC093-021945-
/O.CON.KPBZ.FF.W.0010.000000T0000Z-180602T1945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Tucker WV-
147 PM EDT SAT JUN 2 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 345 PM EDT FOR
TUCKER COUNTY...

At 140 PM EDT, radar indicated scattered showers in and around the 
warning area.  Although widespread heavy rain has ended, additional 
showers and thunderstorms are possible this afternoon and evening, 
which could exacerbate ongoing flooding.  

At 118 PM, the public reported some roads closures in the town of 
Hendricks along the Cheat River.  Earlier, flooding was also 
reported at the intersection of Timberline Road and Appalachian 
Highway near Canaan Valley State Park.

FLASH FLOODING...     Expected.

ESTIMATED RAINFALL... Up to 1.75 inches.

ADDITIONAL RAINFALL...Isolated additional totals of one half to one 
                      inch possible.

Some locations that may experience flooding include...
Parsons...                        Davis...
Thomas...                         Hendricks...
Hambleton...                      Benbush...
Elk...                            Lead Mine...
Canaan Valley State Park...       Pheasant Run...
Blackwater Falls...               Davisville...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown. Most flood fatalities occur in vehicles.

Flooding is occurring or imminent. It is important to know where you
are relative to streams and rivers. Campers and hikers should avoid
streams.

Please report flooding by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 3904 7978 3909 7978 3912 7983 3917 7983
      3922 7952 3921 7950 3918 7947 3919 7940
      3921 7934 3921 7931 3919 7929 3915 7933
      3909 7935 3907 7930 3897 7934 3898 7948
      3897 7950

$$

CL
511 
WGUS71 KPBZ 021943
FFSPBZ

Flash Flood Statement
National Weather Service Pittsburgh PA
343 PM EDT SAT JUN 2 2018

WVC093-021948-
/O.EXP.KPBZ.FF.W.0010.000000T0000Z-180602T1945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Tucker WV-
343 PM EDT SAT JUN 2 2018

...THE FLASH FLOOD WARNING FOR TUCKER COUNTY WILL EXPIRE AT 345 PM
EDT...

The immediate threat for flash flooding has ended for now although 
scattered showers and isolated weak thunderstorms are expected to 
continue to affect Tucker County this evening.  The warning will 
thus be allowed to expire.

Please continue to heed any road closure barriers and do not drive 
through areas where water is flowing across the road.  Campers 
should keep children and pets away from swollen creeks.


LAT...LON 3904 7978 3909 7978 3912 7983 3917 7983
      3922 7952 3921 7950 3918 7947 3919 7940
      3921 7934 3921 7931 3919 7929 3915 7933
      3909 7935 3907 7930 3897 7934 3898 7948
      3897 7950

$$
15

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Jun 2, 7:43 AM EDT, 1 hour 58 minutes earlier.

Area forecast discussion, Jun 2, 7:43 AM EDT, 1 hour 58 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
743 AM EDT Sat Jun 2 2018

.SYNOPSIS...
Occasional shower and thunderstorm chances are expected through
the weekend with a series of crossing disturbances.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Main change was to lower max temperatures a degree or two across
the board, as low clouds may be slow to lift/break, as they were
yesterday. Only made minor changes to PoPs, with focus remaining
southeast of Pittsburgh closer to the trough/developing upper
low.

Previous discussion...

Isolated light showers activity along an upper trough axis south
and east of Pittsburgh will wane heading into morning as the
trough slowly transitions southeast and closes off today. The
upper low is progged to remain nearly stationary over the Mid-
Atlantic region today...and should result in a few
showers/thunderstorms across southeastern zones this afternoon
as instability increases.

Morning fog will lift mid-morning as mixing commences.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH MONDAY/...
The aforementioned low will continue to stay just south of the
region with little movement until being kicked out by an upper
trough progged to cross the region later on Sunday. Little change
is expected until then with precipitation chances maintained
east of Pittsburgh, patchy morning fog, and daytime
temps/dewpoints very similar to what we will see today.

The associated cold front will begin to cross Sunday evening,
bringing a period of more widespread showers and thunderstorms
during the night...and followed by more comfortable conditions
on Monday with cooler temperatures and dewpoints back down into
the 50s.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
Seasonably cool temperatures will be maintained through mid-week
as another front drops out of the north later on Tuesday and
brings another showers. Building high pressure will keep most
Wednesday and Thursday largely dry with an increasing trend in
temperatures.

&&

.AVIATION /12Z SATURDAY THROUGH WEDNESDAY/...
Improvement to VFR is expected by late morning/early afternoon
at most locations as the boundary layer deepens.
Showers/thunderstorm chances again today at LBE and MGW.

Fog development possible again overnight.

OUTLOOK...
Restrictions are possible through the weekend with scattered
showers and thunderstorms.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, Jun 2, 4:22 AM EDT, 5 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
422 AM EDT Sat Jun 2 2018

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021-509>514-030830-
Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Beaver-Allegheny-Armstrong-Indiana-
Washington-Greene-Westmoreland-Westmoreland Ridges-Fayette-
Fayette Ridges-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
422 AM EDT Sat Jun 2 2018

This Hazardous Weather Outlook is for western Maryland, east
central Ohio, northwest Pennsylvania, southwest Pennsylvania, west
central Pennsylvania, western Pennsylvania, northern West Virginia
and northern panhandle of West Virginia.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 9:21 AM EDTAreal Flood AdvisoryPBZTucker22 min

Nearby

Flash Flood Warnings in West Virginia, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.